Idaho, 2013Avalanche in Idaho, December 26, 2013
December 26, 2013 · NWS PIH · 1 event in 1 county or zone
A snowmobiler died near Palisades Peak in Neely's Cove in Bonneville County due to an avalanche.
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A snowmobiler died near Palisades Peak in Neely's Cove in Bonneville County due to an avalanche.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Dec 26, 8:38 AM MST, 5 hours 22 minutes earlier.
Area forecast discussion, Dec 26, 8:38 AM MST, 5 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
838 AM MST THU DEC 26 2013
.UPDATE...SAT IMAGERY SHOWS HIGH CLOUDS STREAMING AROUND THE
PERIPHERY OF THE RIDGE AND MAINLY IMPACTING AREAS ALONG THE
MONTANA AND WYOMING BORDERS. SURFACE BASED INVERSIONS REMAIN THE
CONCERN IN THE SHORT TERM. AREA WEBCAMS SHOW AND SFC OBSERVATIONS
INDICATE FOG IMPACTING THE CACHE VALLEY REGION THIS MORNING BUT
LAYER APPEARS EXTREMELY SHALLOW SO BURN OFF SHOULDNT BE A PROBLEM
BY MID DAY. MODELS KEEP BOUNDARY LAYER MOIST BUT EARLY LOOK AT NEW
GUIDANCE INDICATES MAIN IMPACT OVERNIGHT WILL BE STRATUS AND NOT
FOG. CURRENT FORECAST PACKAGE IN GOOD SHAPE SO ANTICIPATE NO
UPDATES THIS MORNING. DMH
&&
.PREV DISCUSSION... /ISSUED 249 AM MST THU DEC 26 2013/
SHORT TERM...TODAY THROUGH SUNDAY. UPPER RIDGE AMPLIFYING OVER THE
PACIFIC COAST THIS MORNING SHOULD LEAD TO A DRY NORTHWESTERLY FLOW
OVER EAST IDAHO TODAY. FOG/STRATUS PERSISTED OVER THE UPPER SNAKE
PLAIN FOR MUCH OF CHRISTMAS DAY BEFORE RETREATING JUST BEFORE
SUNSET. WEBCAMS THIS MORNING SHOW SOME PATCHES OF FOG DRIFTING IN
AND OUT OF VIEW...SO WE KNOW IT IS THERE. HAVE KEPT PATCHY FOG IN
THE FORECAST THIS MORNING AND TOMORROW MORNING. UPPER RIDGE SHIFTS
EASTWARD FRIDAY NIGHT AS A TROUGH APPROACHES THE PAC NW. AREA COULD
RECEIVE ITS NEXT ROUND OF PRECIP SATURDAY MORNING...BUT MAINLY IN
THE HIGH COUNTRY. QPF FIELD GENERATED BY THE MODELS IS PRETTY WEAK
WITH THIS SYSTEM. HINSBERGER
LONG TERM...SUNDAY THROUGH TUESDAY. THE ECMWF RUN FROM 26/00Z
INCREASED THE AMPLITUDE OF THE HIGH PRESSURE RIDGE NEAR 130W ENOUGH
THAT THE MINOR DISTURBANCE COMING OVER THE TOP ON SUNDAY BARELY NIPS
THE AREA AROUND ISLAND PARK. THE MODEL IS ALSO SLOWER WITH THE LOW
OVER HUDSON BAY. DIFFICULT TO SAY IF THERE IS A DEFINITE TREND IN THE
MODEL...BUT IT APPEARS THERE IS A SLOWING OF EMBEDDED DISTURBANCES
MONDAY AND TUESDAY TIME FRAME THAT CROSS THE GULF OF ALASKA. THE GFS
NOW BRINGS MORE MOISTURE ACROSS THE CENTRAL MOUNTAINS AND EASTERN
HIGHLANDS...PARTICULARLY MONDAY NIGHT AND TUESDAY AND AT A FASTER
PACE. NO SIGNIFICANT CHANGES WERE MADE TO THE FORECAST AT THIS
TIME. RS
AVIATION...SCATTERED MIDDLE AND UPPER LEVEL CLOUDS THIS MORNING MAY
BE WORKING AGAINST DEVELOPMENT OF FOG AT TAF SITES. FRIDAY MORNING
COULD BE DIFFERENT AS CLOUD COVER WILL BE LESS AND NAM12 MODEL
FAVORS AN INCREASE IN BOUNDARY LAYER HUMIDITY AT KIDA AND TO A
LESSER EXTENT KPIH. RS
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Dec 26, 4:11 AM MST, 9 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
411 AM MST THU DEC 26 2013
IDZ017>025-031-032-271115-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
411 AM MST THU DEC 26 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.
Avalanche, Caribou Highlands
- When
- December 26, 2:00 PM MST to 2:45 PM MST
- Where
- Caribou Highlands forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
A snowmobiler died near Palisades Peak in Neely's Cove in Bonneville County due to an avalanche.
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Pennsylvania, December 26, 20131 death · 55 injured · 8 events
- Avalanche in Wyoming, December 26, 20131 death · 1 event
- Lake-Effect Snow in New York, December 26 to 27, 2013$39,000 · 3 events
- Winter Weather in North Carolina, December 26, 20136 events
- Hail in Puerto Rico, December 26, 2013$200 · 0.25 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 490128.